We agree with interest with some of the considerations made in the article by Selwood and Orrell (1), but we believe that more data are available about the causes of postoperative cognitive dysfunctions (POCD),the etiology of which is reported by the Authors to be unclear. The central cholinergic system plays a major role in regulation of cognitive functions: inhibition of central nicotinic and muscarinic cholinergic receptors (nAChRs and mAChRs) contributes to learning and memory impairment, and delirium (2). Drugs used as part of general anesthesia interact with central cholinergic receptors and may modulate cognitive functions. Volatile anesthetics are potent inhibitors of nAChRs(3). Propofol, an intravenous anesthetic, also exerts an inhibitory effect on nAChRs, but only at concentrations higher than those necessary for anesthesia (2). Among the muscle relaxants, atracurium, cisatracurium and their metabolite laudanosine, activate central nAChRs at concentrations comparable to those measured in the central nervous system during general anesthesia (2-4). Some drugs mentioned above may cause blockade of the central mAChRs, leading to a clinical picture of postoperative delirium. The effects of these drugs and their multiple interaction sites with different affinities could explain POCD, and administration could be a discriminating factor in modulation of same (5). In view of the possible occurrence of POCD and delirium depending on drugs used during anesthesia, guidelines for the anesthesiological management of at risk patients are mandatory. It will therefore be possible to provide patients with informed advice about the potential risk of POCD related to their surgery, and provide anaesthesiologists with adequate techniques of anesthesia, administering safe drugs. References: 1. Selwood A, Orrell M. Long term cognitive dysfunction in older people after non-cardiac surgery. BMJ 2004; 328:120-1. 2. Fodale V, Santamaria LB. The inhibition of central nicotinic nAch receptors is the possible cause of prolonged cognitive impairment after anesthesia. Anesth Analg 2003;97:1207. 3. Fodale V, Santamaria LB. Drugs of anesthesia, central nicotinic receptors and post-operative cognitive dysfunction. Acta Anaesthesiol Scand 2003;47:1180. 4. Fodale V, Santamaria LB. Laudanosine, an atracurium and cisatracurium metabolite. Eur J Anaesthesiol 2002;19:466-73. 5. Fodale V, Pratico’ C, Santamaria LB. Drugs of anesthesia, central nicotinic receptors and Parkinson's disease. Parkinsonism & Related Disorders 2004;10:189-90. Competing interests:None declared.

Anesthestic drugs act on the cerebral cholinergic system potentially mediating delirium and postoperative cognitive dysfunctions - Letter

FODALE, Vincenzo;SANTAMARIA, Letterio
2004-01-01

Abstract

We agree with interest with some of the considerations made in the article by Selwood and Orrell (1), but we believe that more data are available about the causes of postoperative cognitive dysfunctions (POCD),the etiology of which is reported by the Authors to be unclear. The central cholinergic system plays a major role in regulation of cognitive functions: inhibition of central nicotinic and muscarinic cholinergic receptors (nAChRs and mAChRs) contributes to learning and memory impairment, and delirium (2). Drugs used as part of general anesthesia interact with central cholinergic receptors and may modulate cognitive functions. Volatile anesthetics are potent inhibitors of nAChRs(3). Propofol, an intravenous anesthetic, also exerts an inhibitory effect on nAChRs, but only at concentrations higher than those necessary for anesthesia (2). Among the muscle relaxants, atracurium, cisatracurium and their metabolite laudanosine, activate central nAChRs at concentrations comparable to those measured in the central nervous system during general anesthesia (2-4). Some drugs mentioned above may cause blockade of the central mAChRs, leading to a clinical picture of postoperative delirium. The effects of these drugs and their multiple interaction sites with different affinities could explain POCD, and administration could be a discriminating factor in modulation of same (5). In view of the possible occurrence of POCD and delirium depending on drugs used during anesthesia, guidelines for the anesthesiological management of at risk patients are mandatory. It will therefore be possible to provide patients with informed advice about the potential risk of POCD related to their surgery, and provide anaesthesiologists with adequate techniques of anesthesia, administering safe drugs. References: 1. Selwood A, Orrell M. Long term cognitive dysfunction in older people after non-cardiac surgery. BMJ 2004; 328:120-1. 2. Fodale V, Santamaria LB. The inhibition of central nicotinic nAch receptors is the possible cause of prolonged cognitive impairment after anesthesia. Anesth Analg 2003;97:1207. 3. Fodale V, Santamaria LB. Drugs of anesthesia, central nicotinic receptors and post-operative cognitive dysfunction. Acta Anaesthesiol Scand 2003;47:1180. 4. Fodale V, Santamaria LB. Laudanosine, an atracurium and cisatracurium metabolite. Eur J Anaesthesiol 2002;19:466-73. 5. Fodale V, Pratico’ C, Santamaria LB. Drugs of anesthesia, central nicotinic receptors and Parkinson's disease. Parkinsonism & Related Disorders 2004;10:189-90. Competing interests:None declared.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11570/2328109
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact